Journal of Pediatric Neurology
DOI: 10.1055/s-0040-1716347
Case Report

Pediatric Metronidazole-Induced Encephalopathy: A Case Report and Review of the Literature

1  Department of Neuroscience, Fondazione IRCCS Cà Granda Ospedale Maggiore Policlinico, University of Milan, Milan, Italy
,
Donata Rossetti
2  Department of Pediatrics, University of Milan, Milan, Italy
,
Sabrina Avignone
3  Department of Neuroradiology, Fondazione IRCCS Cà Granda Ospedale Maggiore Policlinico, University of Milan, Milan, Italy
,
Elisa Scola
3  Department of Neuroradiology, Fondazione IRCCS Cà Granda Ospedale Maggiore Policlinico, University of Milan, Milan, Italy
,
Antonio Di Cesare
4  Department of Pediatric Surgery, Fondazione IRCCS Ca' Granda, Ospedale Maggiore Policlinico, University of Milan, Milan, Italy
› Author Affiliations
Funding None.

Abstract

Metronidazole-induced encephalopathy is a rare toxic encephalopathy secondary to the common use to this antimicrobial drug. It has been reported mainly in adult patients but only rarely in children. Owing to possible devastating complication of this disease, clinicians should have a higher index of suspicion for encephalopathic patients on metronidazole therapy. Here, we report a 5-month-old infant with metronidazole-induced encephalopathy presenting with nonconvulsive status epilepticus. A review of the literature in pediatric, as well as adult metronidazole-induced encephalopathy, is also provided.



Publication History

Received: 17 June 2020

Accepted: 30 July 2020

Publication Date:
31 August 2020 (online)

© 2020. Thieme. All rights reserved.

Georg Thieme Verlag KG
Stuttgart · New York